Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Tallahassee, FL

June 4, 2002Baker County, Mitchell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 4, 2002, 7:28 PM EDT for Baker County, Mitchell County, Georgia. It was in force for 10 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 7:28 PM EDT (23:28 UTC)
Expired
Jun 14, 2002, 3:30 PM EDT
In force
10 days
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Baker County, GA, Mitchell County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 042328
SVRTLH
GAC007-205-050000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
728 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAKER COUNTY IN GEORGIA
  CENTRAL MITCHELL COUNTY IN GEORGIA

* UNTIL 800 PM EDT...

* AT 728 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTH OF NEWTON...
  MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMILLA BY 730 PM EDT...
  NEWTON...HAWKINSTOWN BY 740 PM EDT...
  MILFORD BY 800 PM EDT...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

.END

48-TURNAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:30 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT TUE JUN 4 2002

CURRENTLY: THE DISTURBED SEA BREEZE DESIGNATION FOR THIS AFTERNOON
APPEARS TO BE WORKING OUT QUITE WELL...WITH PLENTY OF CIRRUS AND NOW
SOME ALTO CU STREAMING IN FROM THE S ACROSS THE CWA...ESPECIALLY TO
THE S. ALTHOUGH IT SHOULD BEGIN TO THIN OUT...THIS IS DEFINITELY
DELAYING THE DEVELOPMENT OF THE SEA BREEZE...AND WILL CUT DOWN ON
MAX TEMPS A BIT. NEVERTHELESS...WITH THE HIGHLY UNSTABLE SOUNDINGS
AND AMPLE LOW LEVEL MOISTURE AS DISCUSSED EARLIER THIS
MORNING...STILL EXPECT STRONG CONVECTION WITH A FEW SEVERE STORMS TO
BREAK OUT LATER THIS AFTERNOON. OVER THE COASTAL WATERS...WINDS AND
SEAS CONTINUE EXTREMELY LIGHT.

MODELS/ZFP: STILL SOME MAJOR DIFFERENCES BETWEEN THE ETA AND AVN ON
THE HANDLING OF THE GULF UPPER LOW AND INVERTED TROF TO THE E. THE
AVN...WHICH LOOKS MORE CONSISTENT AND BETTER INITIALIZED THE PAST
FEW RUNS...KEEPS THE UPPER LOW CLOSED AND DRIFTS IT OFF TO THE
N-NE...BEFORE ABSORBING IT INTO A DEVELOPING TROF OVER THE SE U.S.
BY THE WEEKEND. AT THE SFC...IT DEVELOPS THE INVERTED TROF INTO A
CLOSED LOW BY THIS EVENING AND BRINGS IT NORTHWARD TOWARDS THE LA
COAST BY WEDNESDAY NIGHT. THIS SCENARIO WOULD KEEP THE CWA RIGHT IN
THE HEART OF A DEEP N-S MOISTURE PLUME FROM THE GULF...WITH VERY
UNSETTLED CONDITIONS CONTINUING FOR THE NEXT SEVERAL DAYS. THE
ETA...ON THE OTHER HAND...JUST MEANDERS THE UPPER LOW OFF TO THE SW
AND NEVER DEVELOPS THE SFC LOW. IT ALSO SUSTAINS A MUCH WEAKER
MOISTURE PLUME WHICH SHIFTS OFF QUICKLY TO THE W OF THE CWA. AT THIS
POINT...MUCH PREFER THE WETTER AVN SOLUTION...AS THE UPPER LOW
ALREADY APPEARS TO HAVE MADE THE TURN TO THE N-NE. EVEN IF THE SFC
LOW DOES NOT DEVELOP FROM THE INVERTED TROF...THE MOISTURE PLUME
FROM THE UPPER LOW SHOULD BE SIGNIFICANT ENOUGH TO KEEP THINGS
UNSETTLED. FOR TEMPS...MUCH WILL DEPEND ON MOISTURE AND CLOUD
COVER...SO WILL TREND TOWARDS MAV VALUES...BUT FEEL THEY ARE A BIT
TOO LOW ON HIGHS.

FIRE WX: NO CONCERNS.

MARINE: AGAIN...MAJOR DIFFERENCES BETWEEN ETA AND AVN SOLUTIONS...
WILL KEEP CLOSER TO AVN SOLUTION...BUT WILL DOWNPLAY THE SFC LOW
DEVELOPMENT AT THIS TIME.

EXTENDED: WITH THE UPPER TROF PROGGED TO REMAIN OVER THE SE THROUGH
EARLY NEXT WEEK...EXPECT UNSETTLED CONDITIONS THROUGH AT LEAST
MONDAY.

PRELIM NUMBERS...
TLH  072/090 072/087 3535
PFN  073/087 073/086 3646
DHN  074/089 072/085 3535
ABY  072/090 071/087 3535
VLD  073/091 072/088 3535

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:40 PM EDTSevere Thunderstorm WarningTAETift18 hr
Jun 3, 10:00 PM EDTSevere Thunderstorm WarningTAECook18 hr
Jun 3, 10:21 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Worth18 hr
Jun 4, 3:22 PM EDTSevere Thunderstorm WarningTAEQuitman, Randolph83 min
Jun 4, 3:45 PM EDTSevere Thunderstorm WarningTAEQuitman90 min
Jun 4, 4:32 PM EDTSevere Thunderstorm WarningTAETerrell73 min
Jun 4, 4:44 PM EDTSevere Thunderstorm WarningTAEClay, Early76 min
Jun 4, 4:46 PM EDTSevere Thunderstorm WarningTAEEarly29 min
Jun 4, 5:23 PM EDTSevere Thunderstorm WarningTAEDecatur82 min
Jun 4, 5:53 PM EDTSevere Thunderstorm WarningTAEEarly32 min
Jun 4, 6:13 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady2 hr
Jun 4, 7:34 PM EDTSevere Thunderstorm WarningTAEDecatur10 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.